Diabetes

1. Low blood sugar (hypoglycaemia) – too much insulin

2. High blood sugar (hyperglycaemia) – too little insulin

Hypoglycaemia  

Low blood sugar or a lack of the hormone glucagon needed for regulation.

Can be very serious within minutes and often dangerous within an hour.

Recognition:  

  • The casualty may be confused and have a lowered level of consciousness.
  • Cold, clammy skin may also be present.
  • The pulse will be strong and the breathing shallow.
  • Aggression is another sign of hypoglycaemia.

Treatment:  

  • If the casualty is conscious give them a sugary drink or sugary food!
  • Aim to give 10g of glucose for children (15-20g for adults)If the casualty is conscious give them a sugary drink or sugary food!
  • Aim to give 10g of glucose for children (15-20g for adults)
  • If they respond give them more and stay with them until they feel better
  • If they do not respond within 15 minutes call 999
  • If they become unconscious maintain the airway and place them in the recovery position and call 999

Hyperglycaemia  

High blood sugar levels or a lack of the hormone insulin. In this form of diabetes the casualty will have an increased thirst and will be passing a lot of urine.

Recognition:  

  • They will feel weak and nauseous, with a dry warm skin.
  • The breathing may be heavy and laboured.
  • There may also be a smell of acetone on their breath.

Treatment:  

A ‘hyper’ can take 12 hours or longer to develop. A first aider must never attempt to administer drugs or insulin in this situation without thorough and well-structured training and action plans by a qualified medical professional. Instead, help should be summoned as soon as possible via 999 and vital signs should be carefully monitored.